Alert archive / Utah / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Salt Lake City, UT

May 10, 20224 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at May 10, 2022, 11:07 AM MDT for 4 counties in Utah. It took effect at May 11, 2022, 12:00 PM MDT. It was in force for 9 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2022, 11:07 AM MDT (17:07 UTC)
In effect from
May 11, 2022, 12:00 PM MDT
Expired
May 11, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 29 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:50 PM MDTNON-TSTM WND GST 53Hamiltons Ft, UTI-15 AT HAMILTONS FORT - 5745 FT
May 11, 1:56 PM MDTNON-TSTM WND GST 41St George, UTST GEORGE MUNICIPAL AIRPORT - 2940 FT
May 11, 2:10 PM MDTNON-TSTM WND GST 49Cedar City, UTI-15 AT MP 57 CEDAR CITY - 5959 FT
May 11, 2:10 PM MDTNON-TSTM WND GST 53Cedar City, UTCEDAR CITY MUNICIPAL AIRPORT - 5581 FT
May 11, 2:20 PM MDTNON-TSTM WND GST 48Panguitch, UTUT-20 - 7910 FT
May 11, 2:20 PM MDTNON-TSTM WND GST 55Cedar City, UTI-15 AT MP 62.5 CEDAR CITY - 5760 FT
May 11, 3:30 PM MDTNON-TSTM WND GST 65Cedar City, UTBRIAN HEAD 2S - 10472 FT
May 11, 3:52 PM MDTNON-TSTM WND GST 45Ivins, UTBADGER SPRING - 3990 FT
May 11, 4:04 PM MDTNON-TSTM WND GST 46Harrisburg, UTWHITE REEF - 3440 FT
May 11, 4:10 PM MDTNON-TSTM WND GST 43Kanarraville, UTI-15 AT BLACK RIDGE - 5160 FT
May 11, 4:15 PM MDTNON-TSTM WND GST 44Kanab, UTKANAB MUNICIPAL AIRPORT - 4865 FT
May 11, 4:57 PM MDTNON-TSTM WND GST 56Paria, UTTELEGRAPH FLAT - 5460 FT
May 11, 5:12 PM MDTNON-TSTM WND GST 42Glendale, UTASSAY - 8100 FT
May 11, 7:40 PM MDTNON-TSTM WND GST 43Cedar City, UTCOTTONWOOD MTN - 7544 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS85 KSLC 101707
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1107 AM MDT Tue May 10 2022

UTZ496-497-110600-
/O.NEW.KSLC.FW.W.0001.220511T1800Z-220512T0300Z/
Color Country Mountains-Mojave Desert-
1107 AM MDT Tue May 10 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 496 AND
497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Wednesday.

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains 
  and Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
990 
WWUS85 KSLC 110402
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1002 PM MDT Tue May 10 2022

UTZ496-497-111300-
/O.CON.KSLC.FW.W.0001.220511T1800Z-220512T0300Z/
Color Country Mountains-Mojave Desert-
1002 PM MDT Tue May 10 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 496 AND 497...

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains 
  and Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
097 
WWUS85 KSLC 111021
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
421 AM MDT Wed May 11 2022

UTZ496-497-120000-
/O.CON.KSLC.FW.W.0001.220511T1800Z-220512T0300Z/
Color Country Mountains-Mojave Desert-
421 AM MDT Wed May 11 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 496 AND 497...

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains 
  and Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
983 
WWUS85 KSLC 112115
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
315 PM MDT Wed May 11 2022

UTZ496-497-120300-
/O.CON.KSLC.FW.W.0001.000000T0000Z-220512T0300Z/
Color Country Mountains-Mojave Desert-
315 PM MDT Wed May 11 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 496 AND
497...

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains 
  and Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 10, 4:34 AM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, May 10, 4:34 AM MDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
434 AM MDT Tue May 10 2022

.SYNOPSIS...Breezy conditions are expected to remain in place for
southern Utah through Wednesday night, with the strongest winds on
Wednesday. The next trough will bring some showers to northern and
central Utah Wednesday evening into Thursday. High pressure will
return for the weekend and possibly into early next week bringing
a warming trend along with dry weather.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...

Broad soutwest flow has overspread all but northern Utah and SW
Wyoming early this morning in advance of a broad PacNW trough and
closed low centered over northern California. At the surface, a
weak area of high pressure is centered over south-central Wyoming
while a weak low is centered over east-central NV. The orientation
of the pressure gradient is favoring modest downslope/drainage
flow over northern Utah. Heading through the morning, the pressure
gradient will gradually become oriented W-E, which will allow for
the development of a more unidirectional flow profile through the
boundary layer, allowing for S-SW winds to eventually reach the
surface. Aloft, SW flow will eventually overspread all but far NW
Utah as we head into the afternoon hours. 700mb wind speeds
residing generally in the 30-40kt range will combine with fairly
steep lapse rates to allow for widespread S-SW wind gusts into the
35-45 mph range (locally stronger for wind-prone areas in this
flow regime) by late morning and early afternoon. Am concerned
that portions of SW Utah as well as eastern valleys may
overachieve, and a Wind Advisory may be needed for this afternoon
for some of these areas. However, a blend of NBM 4.1, NBM 90th
percentile gusts and the HRRR resulted in a wind gust grid that
fell just shy of criteria. Increasing mid/high clouds today may
limit mixing just enough to keep winds under criteria.
Nevertheless, gusty winds will create patchy blowing dust,
crosswinds and chop on area waterways.

On Wednesday, S-SW winds aloft will strengthen (700mb winds
forecast to increase into the 35-45kt range) across central and
southern Utah as the above-mentioned low moves into southern NV by
late-day Wednesday, hereby tightening the pressure gradient. With
less cloud cover expected on Wednesday across central and
southern Utah, lapse rates will be slightly steeper. Have issued a
Wind Advisory for much of south-central Utah along with the
eastern valleys and the Uinta Basin as confidence is higher in
Wind Advisory-level winds being reached. The probability of wind
gusts reaching 45 mph is 80-90% for many of these areas. There is
a lower probability of 45 mph gusts across SW Utah due to the
presence of weaker winds aloft here, along with the potential for
more cloud cover. Will need to monitor these areas for inclusion
in the Advisory, especially if the forecast progression of the low
slows.

Wednesday night, the low is forecast to track across central Utah
while gradually weakening. This will drag a surface cold front
across central and southern Utah to the south of the surface low
track. A wind shift to the west will accompany the frontal
passage along with decreasing wind speeds. Farther north, an area
of showers is expected to develop across mainly northern Utah, SW
Wyoming and portions of central Utah, with showers forecast to
spread from southwest to northeast from Wednesday evening through
the overnight. Forcing for ascent will be waning with time as this
system weakens, so overall precipitation amounts are generally
unremarkable, less than 0.25" for most locations. Snow levels are
forecast to fall from around 7,500 feet at precipitation onset to
5,500-6,000 feet at the conclusion of the event, favoring light
snow accumulations across SW Wyoming, Parley's and perhaps briefly
for bench areas before precipitation ends early Thursday morning.

.LONG TERM (After 12Z/6AM Thursday)...

There is good model agreement that the trough axis from the
lifting storm will be exiting or slightly downstream of Utah
Thursday morning. Chances for precipitation are expected to
decrease through Thursday morning. Post-frontal northwest
orographic influence is expected to result in remnant snow showers
for the northern mountains through the morning with very light
accumulation. Temperatures will mainly be cooler than the previous
day, especially southwest Wyoming and northern Utah, where
temperatures will be slightly cooler than average. Ahead of a
shortwave trough, warm air advection will take place much of the
day with building heights and flow more zonal or southwest.

That shortwave is expected to remain far enough north where it would
not affect weather conditions much locally. Around 25% of ensemble
members from the GEFS, EPS, and CMCE have it grazing enough to bring
a slight chance for precipitation near the Idaho border, otherwise
dry conditions will continue. It will keep temperatures in similar
territory to Thursday for southwest Wyoming and northern Utah, while
other portions of Utah get much warmer.

This is as a ridge builds in over much of the west going into the
weekend. There are differences in how far northward the ridge builds
and more differences with how fast it moves through, but there is
good confidence in the ridge in place throughout southwest Wyoming
and Utah through the weekend and Monday. This will result in
temperatures more representative of what average conditions are next
month. Sunday and Monday temperatures will be around 15F warmer than
average throughout the region, with 80s for most Utah valleys, 90s
for southeast Utah, and borderline triple digits for St. George. The
southern portion of Utah is where records for those days could be
reached. While it will be much warmer than average, chances for
record territory temperatures decrease northward.

&&

.AVIATION...

KSLC...Light southeast winds are expected to prevail
through 16Z. Winds will transition to the northwest around 16Z and
increase into the afternoon. Gusts around 20 knots are expected
through 00Z with scattered or broken mid and high clouds.

.REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions will last
much of the afternoon throughout southwest Wyoming and southern
Utah. Southwest gusts are expected to reach near 40 knots, which
could result in blowing dust and haze. Conditions will be dry
throughout with mid and high clouds.

&&

.FIRE WEATHER...

Southwest flow aloft will remain in place over the
area through Wednesday as low pressure to our west drifts slowly
east through the Great Basin. This setup will bring a warming
trend to the area with dry conditions through this time. Poor
overnight relative humidity recovery will accompany these
conditions, especially for high terrain areas of central and
southern Utah along with eastern valleys through Wednesday
morning. Breezy to windy conditions with minimum humidities near
or less than 10 percent can be expected across far southern and
southeast Utah both this afternoon and Wednesday afternoon. The
next trough will cross the area late Wednesday into Thursday
morning which will bring a cooling trend and some showers to
mainly northern and central Utah, along with light high elevation
snows. Thereafter, high pressure will build into the area bringing
warm and dry conditions for the weekend into early next week.
Near record high temperatures for the time of year are possible
Sunday and Monday across portions of southern Utah as well.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from noon to 9 PM MDT Wednesday for UTZ114-120-121-
     126>128-130-131.

     Hard Freeze Warning until 9 AM MDT this morning for UTZ103-107.

WY...None.
&&

ADeSmet/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:45 AM MDTWind AdvisorySLCBeaver, Carbon, Duchesne, Emery, Garfield, Iron and 8 more41 hr
May 10, 10:28 AM MDTWind AdvisorySLCBeaver, Iron, Washington11 hr

Nearby

Red Flag Warnings in Utah, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.